Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 300, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 18, 2001, 5:38 AM CDT for Worth County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 18, 2001, 5:38 AM CDT (10:38 UTC)
- Expired
- Jul 18, 2001, 6:20 AM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Worth County, IA
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 10.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4439 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
414 WUUS53 KDMX 181038 SVRDSM IAC195-181120- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 538 AM CDT WED JUL 18 2001 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WORTH COUNTY IN NORTH CENTRAL IOWA * UNTIL 620 AM CDT * AT 534 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES WEST OF NORTHWOOD...OR ABOUT 26 MILES NORTHWEST OF MASON CITY...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR NORTHWOOD AROUND 600 AM NEAR MANLY AROUND 610 AM DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED AREA. SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM. LAT...LON 4360 9342 4346 9359 4324 9319 4349 9302 FORSTER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:25 AM CDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 18, 3:25 AM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 325 AM CDT WED JUL 18 2001 FORECAST PROBLEMS WITH HEAT AND TSRA CHANCES. ONGOING CONVECTION FUELED BY STRONG LOW LEVEL INFLOW AS PER VAD ON KOAX RADAR AND FAIRBURY PROFILER. MOISTURE PLUME EXTENDING INTO IOWA FROM NEW MEXICO ALSO PROVIDING ADDITIONAL JUICE FOR THE STORMS. TSRA ACRS THE SOUTHERN IA SHOULD SLIP INTO MO THIS MORNING WHILE RIDING JUST NORTH OF THE SURFACE BOUNDARY. CONVECTION FARTHER NORTHWEST ORIENTED ALONG THE MID LEVEL RIDGE AXIS AND HAS BEEN DRIFTING ONLY VERY SLOWLY EAST. SOME CONCERN ABOUT RAINFALL AMOUNTS BUT GUIDANCE REMAINS QUITE HIGH SINCE LAST SIGNIFICANT RAINFALL WAS OVER A MONTH AGO...WL STILL MENTION HEAVY RAINS IN THOSE ZONES THIS MORNING. WL LEAVE HEAT ADVISORY IN PLACE TODAY BUT MAY HAVE TO BE DROPPED LATER IF CLOUDS STICK AROUND. IF SUN DOES APPEAR...SHOULD ONCE AGAIN HEAT QUICKLY WITH HEAT INDICES ONCE AGAIN APPROACHING 105. AS FOR THE REMAINDER OF THE FORECAST...TSRA REMAIN PSBL THRU THURSDAY NIGHT AS MOISTURE PLUME AND SHORTWAVES ROUNDING RIDGE PROVIDE CHANCE FOR DEVELOPMENT IN AND AROUND CWA. .DSM...HEAT ADVISORY TODAY IAZ004>005- 015-023>025-033>036-044>049- 057>062-070>075-081>086-092>097. COGIL
In the hours before
Local storm report, Jul 18, 12:35 AM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1235 AM CDT WED JUL 18 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1232 AM NODAWAY IA 1 INCH HAIL
07/18/01 ADAMS REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Jul 18, 3:57 AM CDT, 1 hour 41 minutes before
IAZ081>083-092>095-181000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 357 AM CDT WED JUL 18 2001 ...SEVERE THUNDERSTORM WATCH 573 CANCELLED FOR PORTIONS OF SOUTHERN IOWA... COUNTIES NO LONGER IN THE SEVERE THUNDERSTORM WATCH ARE ADAMS...UNION...CLARKE...TAYLOR...RINGGOLD...DECATUR AMD WAYNE. FORSTER
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 11:57 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 58 min |
| Jul 18, 1:28 AM CDT | Severe Thunderstorm Warning | DMX | Taylor | 42 min |
| Jul 18, 1:56 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.